The Symptoms And Consequences Of A Potassium Overdose

A potassium overdose is a case of having too much of something that is normally good for us, and it becomes bad for us instead. That's true of many of the vitamins and minerals our body must have to stay healthy, or even to survive. We normally get the right amount of these vitamins and minerals from the foods we eat every day, assuming we follow a relatively healthy diet. Sometimes however, we can be deficient in one or more of these nutrients, while at other times we may have an excess in our system.

A deficiency in a vitamin or a mineral can result from disease, an improper diet, or taking in too much of one vitamin or mineral which can cause a deficiency in another. It is rather rare that we suffer from an excess or an overdose of a given nutrient from our diet alone. The cause is usually either the use of supplements, or the effects of a medication. Having an excess of some vitamins or minerals may not cause a problem, as the body simply eliminates the excessive amount. We know that to be the case with vitamin C. An excess of Vitamin A, or one or two of the B complex vitamins can, on the other hand, sometimes lead to serious consequences.

Why We Need Potassium - Before getting into the effects or consequences of a potassium overdose, let's first take a look at why we need this mineral in the first place. Potassium plays a major role in regulating a number of our bodily functions. Without adequate potassium, our muscles would not function normally. That includes the heart, which is a rather important muscle. Our nervous system also depends upon potassium to function normally, as do the kidneys. Potassium also serves as an electrolyte, together with several other minerals and mineral salts, notably sodium, chloride, calcium, and magnesium. These electrolytes serve to aid in muscle contraction. When we are low on electrolytes, we tend to feel weak in our muscles. Again, the heart is one of these muscles.

We usually get all of the potassium we need from the fruits and vegetables we eat, especially when our diet includes bananas, tomatoes, oranges, prunes, potatoes, spinach, and nuts. These are the foods that are especially rich in potassium. Most other fruits and vegetables contain some potassium as well, usually enough in the event the above mentioned food items aren't a regular part of the diet.

Hypokalemia - A potassium deficiency, hypokalemia, can often lead to a potassium overdose, since the usual treatment for hypokalemia consists of taking potassium supplements. Hypokalemia is sometimes caused by an improper diet, but a poor diet is more apt to result in a potassium insufficiency, which is of less concern than a deficiency, although an insufficiency could have some long term negative effects on one's health. The chief causes of hypokalemia are kidney disease and hormonal imbalances.

Hyperkalemia - Hyperkalemia, an excess of potassium, has a rather serious set of symptoms associated with it, some of which can be a life threatening, since the heart may be involved. Here, it is important to distinguish between a potassium overdose, and an excess of potassium in the system. If an overdose is a one time event, it's very likely that is no harm done, although if one were to swallow a bottle of potassium pills or tablets, some bad things could conceivably happen. If a potassium overdose becomes a regular habit or practice, it most certainly would lead to hyperkalemia, so it's important to know the limits one must abide by when taking supplements. It's also important to recognize that there are some people who would be strongly advised against taking potassium supplements. The doctor knows best in these situations.

When the importance of potassium in the body was discussed, the muscles and nervous system were mentioned, and overdosing leading to an excess of potassium will affect both. Symptoms can include tingling and numbness, as well as muscular fatigue, weakness, and even paralysis. Again, it's important to remember that as far as a potassium overdose is concerned, the heart is just another muscle.

Other symptoms of excess potassium in the body include nausea, diarrhea, and vomiting. While these three symptoms are common to many different disorders, it they are present in a person known to have hyperkalemia, and are accompanied by breathing changes or a slowing of the heart rate, it can be an emergency situation.

The Doctor Knows Best - One should generally not take potassium supplements without a prescription, remembering that the best source of potassium is a healthy diet. Usually, when supplements are needed, it is because a deficiency exists, and a doctor is in the best position to say what the daily dosage of added potassium should be. The doctor is also in a position to determine who can safely take supplements and who cannot. Once a prescription is in hand, it should be followed as directed, and never exceeded. Leave any “tweaking” to the doctor, and certainly make the doctor aware of any unusually symptoms that might be experienced. Potassium is essential, but too much of it isn't good for us at all.